Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 72, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 3, 2019, 6:09 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2019, 6:09 PM EDT (22:09 UTC)
- Expired
- Jul 3, 2019, 7:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:23 PM EDT | TSTM WND DMG | 6 Nne Mcclellanville, SC | FOUR TREES DOWN AT THE INTERSECTION OF RUTLEDGE ROAD AND HIGHWAY 17. TIME ESTIMATED BY RADAR. |
| Jul 3, 6:23 PM EDT | TSTM WND DMG | 6 Nne Mcclellanville, SC | TREE DOWN AT THE INTERSECTION OF RUTLEDGE ROAD AND HIGHWAY 17. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1404 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
410
WUUS52 KCHS 032209
SVRCHS
SCC015-019-032315-
/O.NEW.KCHS.SV.W.0072.190703T2209Z-190703T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
609 PM EDT Wed Jul 3 2019
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
* Until 715 PM EDT.
* At 609 PM EDT, severe thunderstorms were located along a line
extending from 10 miles north of McClellanville to near Naval
Weapons Station Charleston, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
McClellanville, Downtown Charleston and Fort Sumter.
This warning includes...
I-26 between mile markers 206 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3299 7933 3298 7951 3289 7955 3274 7983
3267 7986 3264 7990 3289 8013 3290 8012
3289 8010 3293 8008 3296 8011 3331 7969
3327 7956 3325 7953 3325 7948 3316 7937
3314 7927
TIME...MOT...LOC 2209Z 328DEG 13KT 3324 7944 3291 7993
HAIL...0.88IN
WIND...60MPH
$$
SPR3 follow-up statements
687
WWUS52 KCHS 032222
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
622 PM EDT Wed Jul 3 2019
SCC015-019-032315-
/O.CON.KCHS.SV.W.0072.000000T0000Z-190703T2315Z/
Charleston SC-Berkeley SC-
622 PM EDT Wed Jul 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 622 PM EDT, severe thunderstorms were located along a line
extending from 9 miles north of McClellanville to near North
Charleston, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
McClellanville, Downtown Charleston and Fort Sumter.
This warning includes...
I-26 between mile markers 206 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3299 7933 3298 7951 3289 7955 3274 7983
3267 7986 3264 7990 3289 8013 3290 8012
3289 8010 3293 8008 3296 8011 3331 7969
3327 7956 3325 7953 3325 7948 3316 7937
3314 7927
TIME...MOT...LOC 2222Z 329DEG 12KT 3322 7944 3289 7993
HAIL...0.88IN
WIND...60MPH
$$
SPR108
WWUS52 KCHS 032238
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
638 PM EDT Wed Jul 3 2019
SCC015-019-032315-
/O.CON.KCHS.SV.W.0072.000000T0000Z-190703T2315Z/
Charleston SC-Berkeley SC-
638 PM EDT Wed Jul 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 637 PM EDT, severe thunderstorms were located along a line
extending from near McClellanville to Hanahan, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
McClellanville, Downtown Charleston and Fort Sumter.
This warning includes...
I-26 between mile markers 206 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3299 7933 3298 7951 3289 7955 3274 7983
3267 7986 3264 7990 3289 8013 3290 8012
3289 8010 3293 8008 3296 8011 3331 7969
3327 7956 3325 7953 3325 7948 3316 7937
3314 7927
TIME...MOT...LOC 2237Z 331DEG 12KT 3313 7939 3290 7998
HAIL...1.00IN
WIND...60MPH
$$
SPR774
WWUS52 KCHS 032259
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
659 PM EDT Wed Jul 3 2019
SCC015-019-032315-
/O.CON.KCHS.SV.W.0072.000000T0000Z-190703T2315Z/
Charleston SC-Berkeley SC-
659 PM EDT Wed Jul 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 657 PM EDT, severe thunderstorms were located along a line
extending from near McClellanville to Naval Weapons Station
Charleston, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated. At about 623 pm a couple of trees were
blown down near Hampton Plantation in northern
Charleston County.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
McClellanville, Downtown Charleston and Fort Sumter.
This warning includes...
I-26 between mile markers 206 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3299 7933 3298 7951 3289 7955 3274 7983
3267 7986 3264 7990 3289 8013 3290 8012
3289 8010 3293 8008 3296 8011 3331 7969
3327 7956 3325 7953 3325 7948 3316 7937
3314 7927
TIME...MOT...LOC 2257Z 334DEG 10KT 3306 7944 3294 7998
HAIL...0.88IN
WIND...60MPH
$$
SPRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:17 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 3, 4:17 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
417 PM EDT Wed Jul 3 2019
.SYNOPSIS...
A surface trough of low pressure will persist across the region
through the weekend. A weak front is expected to approach the
region late this weekend, and then possibly linger in the
vicinity into early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Until Sunset: Afternoon temperatures set records in several
locations and this has led to a lot of instability. SPC
Mesoscale Analysis shows MLCAPEs approaching 3,000 J/kg.
Additionally, plenty of moisture is in place with PWATs >2".
Radar shows areas of convection and the forecast reflects both
their location and general downward intensity trend. A few
thunderstorms could be strong or briefly severe. DCAPES
approaching 1,300 J/kg would produce damaging wind gusts. Given
the weak or calm steering winds aloft, thunderstorms should be
slow-moving, producing localized heavy rainfall. The storms will
dissipate around sunset as the atmosphere stabilizes.
Tonight: A mid level ridge will be over the Southeast while a
surface trough is over our area. The convection over land will
have dissipated while remnant showers remain across the coastal
waters. Lows will be mild, ranging from the mid/upper 70s for
most areas and around 80 degrees along the immediate coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Models continue to show a more active pattern setting up through
this weekend. Sufficient deep layer moisture, the presence of an
inland trough of low pressure, and strong afternoon heating, is
expected to produce at least scattered afternoon and evening showers
and thunderstorms. Although there are not any strong large scale
mechanisms to produce severe storms, given the strong heating and
afternoon CAPE values of at least 2000 J/Kg, isolated strong storms
cannot be ruled out.
Have continued a gradual increasing PoP trend through the period. It
seems the best chance for convection could be Saturday, when an
upper level shortwave trough approaches from the northwest by late
day. For Thursday, have gone high end chance PoPs, especially
inland, then likely PoPs Friday and Saturday, highest inland.
Temperatures are expected to remain above normal on Thursday, with
mid 90s for highs most areas away from the coast. High temperatures
are expected to a be a little lower Friday and Saturday as coverage
of showers/thunderstorms increases, but still around 90 to the lower
90s. Due to surface dewpoints in the mid 70s and southerly low level
flow, low temperatures are expected to remain very warm through the
period. Generally in the lower to mid 70s, except upper 70s to
around 80 at the coast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The active pattern looks as though it will continue into early
next week. Georgia and the Carolinas will remain under baggy
troughing aloft as the large ridge strengthens and becomes
centered across the central CONUS. Perhaps the main driver for
the active pattern will be a weak front expected to move into
the area on Sunday. This front is then progged to linger in the
vicinity of the forecast area through at least Tuesday. With a
very moist airmass (precipitable water values at or above 2
inches) and a weak forcing mechanism in the area, at least
scattered showers and thunderstorms are expected each day. There
aren't any signs of a notable severe weather threat at this
point, but we will likely see one or two stronger storms each
day. Temperatures look quite typical for early July, with highs
in the 90-92 degree range and lows in the low to mid 70s.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: Both TAF sites should be mainly VFR. However,
convection could bring brief flight restrictions until sunset,
especially if an airport is directly impacted. The TAFs will
continue to be amended based on radar trends, including TEMPO
groups for MVFR visibilities in thunderstorms. Overnight, the
convection will dissipate, allowing VFR to prevail.
Extended Aviation Outlook: Increasing chances for mainly
afternoon and evening showers and thunderstorms through early
next week. Therefore, brief flight restrictions will be possible
within scattered showers and thunderstorms at both KCHS and
KSAV through early next week.
&&
.MARINE...
Tonight: Mid level ridging will prevail over the coastal waters
while an inland trough is at the surface. Expect southerly
winds 10-15 kt, easing towards daybreak. Conditions will remain
below Small Craft Advisory criteria. Seas will average 2-3 ft.
Thursday through Monday: Highlights are not expected through
the weekend. Winds generally 15 knots or less and seas 2 to 3
feet through the first half of Saturday. By later Saturday, an
upper level trough and associated surface front is expected to
approach the area from the northwest. The approaching front may
help to increase the pressure gradient later Saturday through
Monday, with south-southwest winds possibly reaching the 15 to
20 knot range. These winds will help to build seas a bit, likely
up to 4 to 5 feet beyond 15-20 nm offshore.
&&
.TIDES/COASTAL FLOODING...
The risk for coastal flooding will continue with the evening
high tides at least through Friday. The new moon has now passed,
but the perigee doesn't reach its max until Friday. Coastal
Flood Advisories could be needed.
&&
.CLIMATE...
Record highs for 3 July:
KCHS: 97/2016 and previous
KCXM: 100/1927
KSAV: 98/1993 and previous
Record highs for 4 July:
KCHS: 98/1993
KCXM: 98/1902
KSAV: 99/1997 and previous
Record high minimum for 3 July:
KCHS: 78/2016 and previous
KCXM: 81/2016
KSAV: 80/1880
Record high minimum for 4 July:
KCHS: 79/2016
KCXM: 83/1998
KSAV: 79/1931
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Coastal Flood Advisory from 8 PM to 11 PM EDT this evening for
GAZ117-119-139-141.
SC...Coastal Flood Advisory from 8 PM to 11 PM EDT this evening for
SCZ048>051.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...BSH
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Jul 3, 3:45 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 345 PM EDT Wed Jul 3 2019 GAZ117-119-139-141-SCZ048>051-041945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 345 PM EDT Wed Jul 3 2019 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Coastal Flooding: The potential for coastal flooding will continue with the evening high tides through at least Friday. Coastal Flood Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 041945- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 345 PM EDT Wed Jul 3 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-041945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 345 PM EDT Wed Jul 3 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 3, 4:56 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
456 PM EDT Wed Jul 3 2019
GAZ138-139-032130-
Coastal Liberty-Inland Liberty-
456 PM EDT Wed Jul 3 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY COUNTY...
At 455 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Riceboro, or 9 miles southeast of
Hinesville, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Hinesville, Fort Stewart, McIntosh, Walthourville, Riceboro,
Flemington, Allenhurst and Halfmoon Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3167 8146 3170 8147 3170 8150 3176 8164
3192 8157 3186 8138 3183 8136 3183 8133
3179 8131 3179 8127 3176 8127 3174 8122
3165 8130 3166 8132 3165 8142
TIME...MOT...LOC 2055Z 285DEG 19KT 3176 8146
SPRSpecial weather statement, Jul 3, 5:12 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston SC
512 PM EDT Wed Jul 3 2019
GAZ116>119-032145-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-
512 PM EDT Wed Jul 3 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...
At 512 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Keller, or 7 miles southeast of Richmond
Hill, moving east at 55 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Savannah, Richmond Hill, Fort Mcallister, Keller, Belfast and
Skidaway Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3171 8114 3171 8117 3176 8127 3179 8127
3179 8131 3184 8134 3182 8134 3185 8137
3194 8131 3188 8092 3168 8113
TIME...MOT...LOC 2112Z 284DEG 49KT 3184 8124
SPRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:40 PM EDT | Coastal Flood Advisory | CHS | 7 hr | |
| Jul 3, 6:35 PM EDT | Special Weather Statement | CHS | Dorchester | 25 min |
| Jul 3, 6:44 PM EDT | Special Marine Warning | CHS | 61 min | |
| Jul 3, 7:03 PM EDT | Areal Flood Advisory | CHS | Berkeley | 87 min |
| Jul 3, 7:07 PM EDT | Special Weather Statement | CHS | Dorchester | 23 min |
| Jul 3, 7:13 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 62 min |
| Jul 3, 7:44 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 91 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.